Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 66, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 11, 2022, 4:07 PM CDT for Lincoln County, Pipestone County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2022, 4:07 PM CDT (21:07 UTC)
- Expired
- May 11, 2022, 4:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Lincoln County, MN, Pipestone County, MN
The radar
The Sioux Falls radar (KFSD), 71 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 1:15 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2158 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
580 WUUS53 KFSD 112107 SVRFSD MNC081-117-112130- /O.NEW.KFSD.SV.W.0066.220511T2107Z-220511T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 407 PM CDT Wed May 11 2022 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... Southern Lincoln County in southwestern Minnesota... Central Pipestone County in southwestern Minnesota... * Until 430 PM CDT. * At 406 PM CDT, a severe thunderstorm was located near Holland, or near Pipestone, moving north at 45 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Holland around 410 PM CDT. Ruthton around 420 PM CDT. Tyler and Lake Benton around 430 PM CDT. Other locations impacted by this severe thunderstorm include Hatfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 900 PM CDT for southwestern Minnesota. For your protection move to an interior room on the lowest floor of a building. A Tornado Watch remains in effect until 900 PM CDT for southwestern Minnesota. && LAT...LON 4395 9609 4393 9634 4433 9645 4438 9610 TIME...MOT...LOC 2106Z 173DEG 41KT 4404 9624 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Chapman
2 follow-up statements
615 WWUS53 KFSD 112117 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 417 PM CDT Wed May 11 2022 MNC081-117-112130- /O.CON.KFSD.SV.W.0066.000000T0000Z-220511T2130Z/ Lincoln MN-Pipestone MN- 417 PM CDT Wed May 11 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR SOUTHERN LINCOLN AND NORTHEASTERN PIPESTONE COUNTIES... At 417 PM CDT, a severe thunderstorm was located near Holland, or 11 miles north of Pipestone, moving north at 45 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Lake Benton around 430 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 900 PM CDT for southwestern Minnesota. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4409 9609 4410 9634 4433 9645 4438 9610 TIME...MOT...LOC 2117Z 173DEG 39KT 4415 9625 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Chapman
138
WWUS53 KFSD 112129
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
429 PM CDT Wed May 11 2022
MNC081-117-112138-
/O.EXP.KFSD.SV.W.0066.000000T0000Z-220511T2130Z/
Lincoln MN-Pipestone MN-
429 PM CDT Wed May 11 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LINCOLN AND
NORTHEASTERN PIPESTONE COUNTIES WILL EXPIRE AT 430 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 900 PM CDT for southwestern
Minnesota.
LAT...LON 4409 9609 4410 9634 4433 9645 4438 9610
TIME...MOT...LOC 2128Z 173DEG 41KT 4426 9627
$$
ChapmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:40 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 11, 2:40 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 240 PM CDT Wed May 11 2022 .SHORT TERM...(This Evening through Thursday) Issued at 240 PM CDT Wed May 11 2022 An environment very favorable for rotating supercells will come together from mid afternoon into early evening. Deep moisture in the low to mid levels will see a cold pool aloft drift overhead in the form of an MCV in Nebraska. This will allow for nearly dry adiabatic lapse rates in the EML creating about 4000 J/kg CAPE. The only thing working against tornado development is a fairly deep inflow layer with southeast winds roughly from the surface to 4000 feet AGL. Nice turning above that though so definitely enough to support some rotating updrafts. But there is a little weakness in the mid levels so not a perfect hodograph and wind field. Main concerns with this set up will be the potential for very large hail, possibly as large as baseballs as well as isolated tornadoes and wind gusts around 70 mph. The threat for severe weather should lift northeast quickly this evening and by about 3z most activity should be out of the area. With deep moisture and fairly strong southeast winds lows will be very warm, from the mid 60s to lower 70s. Thursday will be another fairly high end threat for severe weather. A strong trough of low pressure aloft will deepen over western ND which should allow for increasing divergence aloft. Ahead of this wave a quasi dry line will move into eastern SD by late afternoon and should be a spark for another round of strong to severe storms. While the hodograph is still not perfect, the inflow layer is a little shallower at about 3000 feet AGL with rapid turning just above this then some decent speed shear aloft towards the upper level jet. Overall it will be a balancing act on a broken line with supercells and a linear system. Initially suspect that a few supercells will be likely then a possible transition to linear. Quite a bit of support regardless for tomorrow afternoon and evening. With dew points in the mid 60s to lower 70s and highs mid 80s to lower 90s it will be a very sticky day. .LONG TERM...(Thursday Night through Wednesday) Issued at 240 PM CDT Wed May 11 2022 Upper level low pressure will keep west to northwest flow aloft which supports dry conditions and near normal temperatures. Overall looking at lows of 45 to 55 with highs of 65 to 75. By mid week the models begin to diverge on solutions as to how to handle some troughiness that moves into the west coast and northern Rockies. This will likely bring scattered chances for showers and thunderstorms with temperatures remaining near normal. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1221 PM CDT Wed May 11 2022 MVFR ceilings will gradually diminish early this afternoon. Scattered strong to severe thunderstorms will be likely, especially east of the James River, from mid afternoon into the evening. Hail, strong winds and isolated tornadoes will all be possible. From roughly 6z to 18z VFR conditions will be likely. Southerly winds will gust to around 30 mph after sunrise Thursday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...08
Hazardous weather outlook, May 11, 5:08 AM CDT, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 508 AM CDT Wed May 11 2022 SDZ038-039-050-052>054-057>060-063>065-068-121015- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme- 508 AM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this morning with the potential of producing small hail. Late this afternoon and evening, there is a chance for thunderstorms. Storms would be capable of producing hail up to 2 inches in diameter and wind gusts to 60 mph. Isolated storms may form after midnight but these storms will not be severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very warm and humid conditions on Thursday afternoon will produce heat indices from 90 to 95 degrees. Thunderstorms are expected to develop in the late afternoon on Thursday between the Missouri and James Rivers. Large hail up to 2 inches in diameter, wind gusts to 60 mph and an isolated tornado will be possible in the late afternoon. As the storms move east, damaging winds to 70 mph and hail to 1.5 inches in diameter will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible from 4 PM to 9 PM today. IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-061-062- 066-067-121015- Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Brookings-Lake-Moody-McCook-Minnehaha-Turner- 508 AM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A few thunderstorms are possible this morning. While most storms will not be severe, an isolated storm may produce up to quarter size hail. Late this afternoon and evening, scattered thunderstorms are expected to develop. Storms would be capable of producing hail up to 2.5 inches in diameter and wind gusts to 70 mph. A tornado will also be possible along and north of I-90. These storms should move northeast of the area by 9 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very warm and humid conditions on Thursday afternoon will produce heat indices from 90 to 95 degrees. Thunderstorms are expected to develop in the late afternoon on Thursday west of I-29. These storms will develop into a squall line as they approach I-29 in the early evening. Hail up to 1.5 inches in diameter and wind gusts to 75 mph will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely from 4 PM to 9 PM. IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ069>071-121015- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Yankton-Union- 508 AM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible through mid morning. Hail up to quarter size hail may occur with these storms. Very warm and humid conditions are expected this afternoon with heat indices in the mid to upper 90s. Late this afternoon scattered thunderstorms are expected to develop. Storms would be capable of producing hail up to 2.5 inches in diameter and wind gusts to 70 mph. An isolated tornado is possible near the Minnesota and Iowa border. The storms are expected to move north of the area by sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very warm and humid conditions on Thursday afternoon will produce heat indices from 90 to 95 degrees. Thunderstorms are expected to develop in the late afternoon on Thursday west of I-29. These storms will develop into a squall line as they approach I-29 in the early evening. Hail up to 1.5 inches in diameter and wind gusts to 75 mph will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely from 3 PM to 8 PM.
In the hours before
Local storm report, May 11, 12:40 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1240 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM HAIL COTTONWOOD 44.61N 95.67W
05/11/2022 M1.25 INCH LYON MN PUBLIC
&&
JCLocal storm report, May 11, 12:45 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM HAIL COTTONWOOD 44.61N 95.67W
05/11/2022 U1.00 INCH LYON MN PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
JCLocal storm report, May 11, 12:50 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1250 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 3 SW ARCO 44.36N 96.22W
05/11/2022 U0.75 INCH LINCOLN MN PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
JCLocal storm report, May 11, 1:27 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
127 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM HAIL 4 SSE COTTONWOOD 44.56N 95.64W
05/11/2022 E1.25 INCH LYON MN PUBLIC
&&
JCLocal storm report, May 11, 2:44 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
244 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL MINNEOTA 44.56N 95.99W
05/11/2022 M0.75 INCH LYON MN TRAINED SPOTTER
&&
JCLocal storm report, May 11, 3:31 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL FREEMAN 43.35N 97.43W
05/11/2022 E1.50 INCH HUTCHINSON SD PUBLIC
&&
IGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 11:44 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 31 min |
| May 11, 12:23 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 37 min |
| May 11, 12:35 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 10 min |
| May 11, 5:26 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 49 min |
| May 11, 5:36 PM CDT | Tornado Warning | FSD | Cottonwood | 24 min |
| May 11, 5:49 PM CDT | Tornado Warning | FSD | Jackson | 26 min |
| May 11, 5:56 PM CDT | Tornado Warning | FSD | Cottonwood | 19 min |
| May 11, 6:09 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 36 min |
| May 11, 6:18 PM CDT | Tornado Warning | FSD | Cottonwood, Jackson | 27 min |
| May 11, 6:39 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 36 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.